Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


STI time ??
Feb 22, 2002

Dear Dr young, i was detected pos in oct 2000 ( vl 33700, cd4 243) and have been on nevirapine. stavudine and lamivudine till date with 98 adherence. In Mar 2001, vl 29600. cd4 243, then july 2001, 25400 and 415. Now 2 days back vl was 24300 and cd4 640. My que is , can i have drug holiday .... monitor vl and restart when cd4 is near 350. i have been keeping very good health( never had OI's) since starting meds without any side effects. If not what kind of STI can i take.. 7 day off/on. 3 weeks off/on or any other? Thanks in advance.

Response from Dr. Young

Thank you for your question.

There are several issues to your question. First, is to try to understand why you have detectable virus despite good adherence. How good is "good"? (really) We know that missing as few as 3-5 doses per month can probably decrease the likelihood of treatment success and the increase the risk for resistance.

That said, assuming that you're closer to 100% adherent (for purposes of discussion); I've noticed that you have never acheived an undetectable viral load. This would make me wonder if the virus that you're infected with might have started out as a drug resistant one (this is something that we are seeing with increasing frequency). I think that it would be crucial to determine if you have resistance (to help with decision making, both now and in the future).

As for discontinuation, there is considerable debate as to what is better-- continuation of therapy (meaning a switch to a second line therapy, with the goal of suppression) or interruption and resumption when your CD4 count reaches a lower point. This is the subject of the CPCRA's very large ongoing SMART trial (if you're interested in the details of the study or enrollement, I'd contact your local CPCRA site).

In practice, I've offered discontinuation of therapy to patients with high CD4 counts who are at adherence risk or who are having intolerable side effects. Continuation on a failing regimen at this point places you at risk for further resistance and cross resistance. This later point is my greatest concern, since it will likely reduce your future treatment options.

Lastly, it is very, very important to recall that all of the excitement and safety data about STIs (short on and off cycles) were observed in patients in whom treatment was started during acute infection; not in persons with chronic established infections.

I'd proceed very cautiously and with close clinical and laboratory monitoring by your health care provider. Hope this is helpful. BY



Previous
Rash as a die-off effect
Next
Re:rash as a die-off effect

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement